Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Euler

Erythromycin - does the stomach upset stop?

Recommended Posts

Hello,

This is my first post so hey! I'm a 21 year old girl living in the UK.

I've been on Erythromycin for 4 days now, and it's not going too well.

I'm on 2 x 250mg, twice a day. I'm taking it with a glass of water and a meal.

I've had quite horrible stomach cramps every day, been a little more "regular" than I would be otherwise, experienced some nausea and vomitted once.

I'm not seeing any improvement yet, but I wasn't expecting to.

I'm wondering whether to carry on taking Erythromycin or just give up.

So, does anyone know whether the stomach upsets are likely to continue or if they'll stop?

My history:

no real acne until I was about 16, then cysts and everything else under the sun. I've tried BP, Zineryt, Dianette, all to no avail. A couple of years ago I was prescribed Lymecycline/Tetralysal which helped for a while, then stopped. I used it in conjunction with Yasmin for a while, but that made no difference. Since coming off Lymecycline, I have been on Doxycycline, which seemed to make my acne worse, and Oxytetracycline, which had little or no effect. I also used Adapalene/Differin whislt on the Oxytetracycline, but I'm dubious as to whether that had any effect other than drying my skin out!

My GP has prescribed me Erythromycin not because he believes it will help, but because once I've tried it, I've officially tried enough antibiotics to be referred to a dermatologist!

Hope to hear from you soon,

Euler xx

Edited by Euler

Share this post


Link to post
Share on other sites

Hi Euler

Firstly welcome to Acne.org! Great to see another UK user here (same age as me too!). I hope you enjoy it here.

I was on erythromycin earlier this year for about 3 months. It has cleared up my acne nicely and so far it hasnt returned. I experienced some stomach upset early on too. It wasn't major and only lasted a couple of days but it wasn't pleasant. It does seem to be a common side effect of erythromycin though so try to stick with it if you can. Hopefully your body will adjust to it. I saw it as a positive though because at least your body has recognised that you are taking something.

It's interesting what you say about lymecycline. I was prescribed this exactlly a year ago and it worked great for a while then just suddenly stopped working, literally overnight!

It's a shame that it seems your GP isn't keen on you going to a derm. I was referred the first time after failing with only oxytetracycline, and the second time straight away.

Anyway enjoy yourself here and have a read around to see if you can find anything that will help you along while on your medication!

Christof :)

Share this post


Link to post
Share on other sites

Christof, you were lucky with the dermatologist referal then. My doctor would have me on antibiotics for years rather than refer me to a derm if he could.

I just had to be firm with him at my most recent visit and I think he caught on that I wasn't going to bother with any more antibiotics and, very reluctently, referred me. I'm on the waiting list now for an NHS derm. I've got to see the derm for another condition as well which is more urgent.

I imagine it is going to take months.

@ Euler - I tried erythromycin for a short time but could not tolerate it. Even after 3 weeks it was still making me feel sick.

Share this post


Link to post
Share on other sites

Once he said he would refer me I was waiting a long time. Took about 3 months in the end. Then when I did get to see the derm (this was the first time, and the guy was a fool) he couldn't prescribe me anything there and then (I don't remember what his excuse was) but made me make another appointment and another 2 month wait. I'm lucky now because my current health centre has a derm working there so I can see her quite quickly.

I agree that sometimes you need to be firm with them. I think thats a downside of the health service we have here in the UK (not sure where you are from!) in that if we paid for everything directly then there would be less issues around money, spending and budgets! Accutane isn't cheap and it's likely that you would be prescribed this after seeing a derm.

Share this post


Link to post
Share on other sites

Have you been prescribed Accutane in the past then? I've never seen a specialist for anything so I'm not sure what to expect or how the process works.

I'm just cautious to the fact that I'll get to the dermatologist and will be prescribed yet more antibiotics or something of similar effectivness. Then I'd have to wait months more to get a change of treatment.

Share this post


Link to post
Share on other sites

I saw a dermatologist the first two times I had acne. It was severe acne and I had tried (and failed) with oxytetracycline and a topical (cant remember what it was called). And both times they were happy for me to start accutane.

In the UK (not sure about other specific countries) Accutane can only be prescribed by a qualified specialist. Therefore you cannot go to your GP and be prescribed it. Its too expensive and should only be given out when needed due to the list of possible side effects that come with it.

I can't predict what you will be given by a dermatologist. But you are heading in the right direction if you want to be started on Accutane.

Share this post


Link to post
Share on other sites

Hello,

Thanks very much for the replies.

My tummy's been a little better today, so I think I'll persevere with the Erythromycin (after all, I've paid for a six week supply!)

In the mean time, I might start taking some vitamins to see how that goes. And I'm going to try like billy-o to stop picking my skin!

Euler xx

Share this post


Link to post
Share on other sites

Two weeks in now!

Stopped feeling/being sick. I get some tummy ache sometimes, but it tends to go away as soon as I eat anything.

Can't see any signs of improvement yet.

When I was on antibiotics previously, the Dr suggested probiotic yoghurt might help with tummy toubles. I've been on those little probiotic drinks before, so asked my mum to buy some but she bought Activia - which I'm not sure is a probiotic really, and is just meant to "speed up your digestive transit."

I'm not sure if it's the Activia or the Erythromycin but I eat, feel full, and then an hour later I'm hungry again. Going more than three hours without food causes loud tummy rumbles and some tummy ache that disappears rapidly when I eat. Weird.

I bought some Niacin yesterday, which I've started taking (100mg daily.) I'll wait and see if it helps, and if it helps a bit I'll add another vitamin, if it doesn't help I'll try something else. If it completely clears me up I'll eat my hat.

Share this post


Link to post
Share on other sites

Activia is probiotic so you are ok there. It's quite likely that you are feeling hungry as your digestive system is working quicker due to the yoghurt. I dont really know much about it but that would be my guess :)

Share this post


Link to post
Share on other sites

im so glad that someone asked this question because i had the exact same question!

just started Erythrocin and iv been feeling light headed and a bit sick...so its good to know that these symptoms may disappear soon!

how long before your symptoms went away?hows your skin now is it any better?

good luck!

Share this post


Link to post
Share on other sites

After a few days the symptoms calmed down, and after a week or so I just had mild tummy ache, but after about 1.5 - 2 weeks I was fine.

No change to my skin, except it's a bit of a mess at the moment cos I'm stressed with uni exams. Not really expecting to see a great deal of change if I'm honest though, just because anti-biotics seem have had very little effect in the past.

Share this post


Link to post
Share on other sites

Good to hear that you are coping with the medication a little easier now!

Stick with it! While you cant see any changes yet your body is still working at it. It takes time to see changes- few people are lucky enough to see immediate results. You have only been on it 3 weeks and that is still too soon. I believe that mindset is a major factor affecting the success of acne medications. If you keep a strong, positive head on then you will have more chance of fighting it. While this is just my opinion I think that it works for me, and it keeps me motivated too. Believe that you can do it and there is no reason why you wont!

Good luck with your exams :) I am on my placement year of Uni at the moment so I dont have exams on thankfully. But people I know from the year above me have been telling me how tough final year is so im making the most of it!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×